April 3, 1972

Urinary Incontinence Treated with Thioridazine

Author Affiliations

Normal, Ill

JAMA. 1972;220(1):126. doi:10.1001/jama.1972.03200010110026

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  The LETTERS by Renshaw (218:738, 1971) and Crittenden (219:217, 1972) reporting cases of urinary incontinence associated with the use of thioridazine have inspired me to report a case in which urinary symptoms including incontinence were treated using high doses of thioridazine.The patient was a woman in her 40s who had visited several physicians between 1950 and 1964 usually because of recurrent urethral and bladder infections, with the usual complaints. She was periodically treated with appropriate antibiotics and often physical and laboratory examination.From 1964 to 1970, her complaints continued but were accompanied by an increase in discomfort and desperation on her part. She visited a number of physicians during this period, including three urologists. Her bladder capacity was noted to be diminished (measured variously from 400 to slightly over 600 ml) and a urethral stricture was dilated and later repaired with a meatoplasty. Later